South Dakota, 2009

Damaging Winds in South Dakota, June 26, 2009

June 26, 2009 · NWS UNR · 4 events in 2 counties and zones

Severe thunderstorms produced wind gusts to 65 mph across Todd and Tripp Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms produced wind gusts to 65 mph across Todd and Tripp Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 12:45 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 12:45 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT FRI JUN 26 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES COLD FRONT STRETCHING
ACROSS THE FAR WESTERN DAKOTAS...GENERALLY FROM KHEI TO KRAP. UPPER
LEVEL ANALYSIS PLACES RIDGE AXIS OVER THE EASTERN PLAINS...WITH
SOUTHWEST FLOW OVER OUR AREA. ROUND OF UPPER LEVEL WAVES CONTINUE TO
SLIDE TOWARDS THE AREA WHICH...ALONG WITH THE FRONT...WILL CONTINUE
TO TRIGGER OFF THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.

FOR THIS AFTERNOON AND TONIGHT...LATEST GUIDANCE CONTINUES TO SHOW A
BROAD AREA OF CAPE VALUES RANGING FROM 1500 TO 2500 J/KG OVER
WESTERN INTO CENTRAL SOUTH DAKOTA. PLENTY OF 0-6KM BULK SHEAR IS IN
PLACE TO SUPPORT ROTATING UPDRAFTS...SO LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE POSSIBLE. AS FOR THE TORNADO THREAT...THE BEST CHANCES
REMAIN OVER SOUTH CENTRAL SOUTH DAKOTA WHERE THE GREATEST LOW LEVEL
SHEAR IS INDICATED FOR THIS AFTERNOON/EARLY EVE. ALONG WITH THE
HAIL...WIND...AND TORNADO PROBLEMS...THERE IS ALSO THE POTENTIAL FOR
FLASH FLOODING. FORECAST SOUNDINGS CONTINUE TO SHOW THE POSSIBILITY
FOR VERY SLOW MOVING STORMS. THIS...COMBINED WITH AMPLE MOISTURE IN
PLACE...WILL BRING THE CONTINUED THREAT. THEREFORE...WILL KEEP THE
FLASH FLOOD WATCH GOING. FOR LATE TONIGHT...EXPECT STORMS TO BECOME
TAMER THOUGH ACTIVITY IS EXPECTED TO CONTINUE WITH THE NEXT WAVE
PUSHING THROUGH.

ON SATURDAY...QUIET WEATHER IS EXPECTED TO RETURN IN THE WAKE OF THE
DEPARTING SYSTEM. ANOTHER UPPER WAVE PUSHES NEAR THE NORTHERN
CWFA...THOUGH EXPECT ANY ACTIVITY THAT DOES DEVELOP TO REMAIN TO THE
NORTH AND EAST.

FOR SUNDAY...QUIET WEATHER CONTINUES AS UPPER RIDGE BUILDS INTO THE
AREA.

EXTENDED...UPPER LEVEL RIDGE WILL FLATTEN AND SLIDE EAST CREATING A
MORE ZONAL FLOW PATTERN FOR THE EXTENDED PERIOD. OCCASIONAL
DISTURBANCES MOVING ACROSS THE UPPER RIDGE WILL BRING PERIODIC
CHANCES OF TSTMS FROM MON NIGHT THRU FRIDAY. TEMPERATURES WILL
REMAIN NEAR ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...SCT TSTMS ARE POSSIBLE THROUGH SATURDAY MORNING. LOCAL
MVFR CIGS/VSBYS AND MDT TURBULENCE CAN BE EXPECTED IN AND NEAR ANY
TSTMS. OTHERWISE...VFR CONDS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.
WY...NONE.

&&
Hazardous weather outlook, Jun 26, 11:30 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT FRI JUN 26 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1130 AM MDT (1230 PM CDT) FRI JUN 26 2009

...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR ALL OF WESTERN
   SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE WILL COMBINE TO
PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY
ALONG AND EAST OF A LINE FROM LEMMON TO RAPID CITY TO HOT SPRINGS.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE
IS ALSO THE CHANCE THAT A TORNADO MAY DEVELOP FROM SOME OF THESE
STORMS...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA ALONG AND EAST
OF A LINE FROM KADOKA TO MARTIN.

IN ADDITION...ABUNDANT MOISTURE WILL COMBINE WITH POTENTIALLY SLOW
MOVING THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINFALL. THIS WILL
RESULT IN THE POTENTIAL FOR FLASH FLOODING THIS AFTERNOON AND
EVENING ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 26, 4:19 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT FRI JUN 26 2009

SDZ002-013-014-031-032-073-262315-
HAAKON-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-
SOUTHERN MEADE CO PLAINS-ZIEBACH-
INCLUDING THE CITIES OF...BRIDGER...CHERRY CREEK...DUPREE AND FAITH
419 PM MDT FRI JUN 26 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 417 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 16 MILES SOUTHWEST OF FAITH TO 10 MILES SOUTH OF PLAINVIEW...AND
WERE MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOWES...
  BRIDGER...
  FAITH...
  RED SCAFFOLD...
  IRON LIGHTNING...RED ELM AND CHERRY CREEK...
  THUNDER BUTTE AND DUPREE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 900 PM
MDT.

SCHILD
Local storm report, Jun 26, 5:00 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             14 S WALL               43.79N 102.24W
06/26/2009  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 26, 5:15 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     9 W CHERRY CREEK        44.60N 101.68W
06/26/2009  E60.00 MPH       ZIEBACH            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 26, 5:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 W CACTUS FLAT         43.84N 101.96W
06/26/2009  E60.00 MPH       JACKSON            SD   PUBLIC

0530 PM     HAIL             3 W CACTUS FLAT         43.84N 101.96W
06/26/2009  E1.00 INCH       JACKSON            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 26, 5:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     PIEDMONT                44.23N 103.40W
06/26/2009  E60.00 MPH       MEADE              SD   POST OFFICE

            10 INCH DIAMETER TREE LIMBS RIPPED OFF TREES.

0309 PM     TSTM WND GST     RAPID CITY AIRPORT      44.04N 103.06W
06/26/2009  M59.00 MPH       PENNINGTON         SD   ASOS

0313 PM     TSTM WND GST     RAPID CITY AIRPORT      44.04N 103.06W
06/26/2009  M83.00 MPH       PENNINGTON         SD   ASOS

0455 PM     HAIL             14 S WALL               43.79N 102.24W
06/26/2009  E1.00 INCH       PENNINGTON         SD   PUBLIC

0500 PM     TSTM WND GST     9 W CHERRY CREEK        44.60N 101.68W
06/26/2009  E60.00 MPH       ZIEBACH            SD   PUBLIC

0530 PM     HAIL             3 W CACTUS FLAT         43.84N 101.96W
06/26/2009  E1.00 INCH       JACKSON            SD   PUBLIC

0530 PM     TSTM WND GST     3 W CACTUS FLAT         43.84N 101.96W
06/26/2009  E60.00 MPH       JACKSON            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 26, 6:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     6 NE OTTUMWA            44.30N 101.25W
06/26/2009  E60.00 MPH       HAAKON             SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
June 26, 6:05 PM CST
Where
Todd County, Parmelee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.320, -101.020

Thunderstorm Wind, Todd

When
June 26, 7:15 PM CST
Where
Todd County, 19.59 mi ESE of St Francis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -100.575

Wind gusts were estimated at 65 mph.

Thunderstorm Wind, Todd

When
June 26, 7:25 PM CST to 7:32 PM CST
Where
Todd County, 9.83 mi S of Okreek to 10.19 mi S of Okreek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.229, -100.409

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Tripp

When
June 26, 7:35 PM CST
Where
Tripp County, 0.52 mi NNW of Carter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.387, -100.204

Road signs were blown down by strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169828, 169830, 169831, 169833.